Texas, 2018Flash Flood in Texas, September 3, 2018
September 3, 2018 · NWS HGX · 1 event in 1 county or zone
Little movement of clustering rain and storms along the immediate coastline caused flooding on Galveston Island.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Little movement of clustering rain and storms along the immediate coastline caused flooding on Galveston Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 3, 6:03 AM CST, 57 minutes earlier.
Area forecast discussion, Sep 3, 6:03 AM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
703 AM CDT Mon Sep 3 2018
.AVIATION...
LIFR/IFR ceilings mostly north of I-10 while VFR/MVFR ceilings
prevail to the south this morning. Radar imagery shows most of the
showers and thunderstorms across the coast impacting both LBX and
HRRR. Stratiform rain continues to the north at UTS, we are
starting to see some development of showers beginning to move into
the vicinity of the metro TAF sites. Short term guidance has not
initialized well this morning, and confidence is low. Have kept
VCSH or VCTS across the board with the best chance for impacts at
IAH and southward through the afternoon. Should begin to see
improvements in both ceilings and precipitation begin to diminish
near sunset. Some of the short term guidance has also started to
show the return of showers during the early morning hours Tuesday.
Winds for the most part should stay out of the E/SE through the
afternoon becoming gusty in and around storms, and then turning E
during the overnight hours.
Hathaway
&&
.PREV DISCUSSION... /ISSUED 415 AM CDT Mon Sep 3 2018/
DISCUSSION...
At 3 AM, a weak coastal trough extended from south central LA to
Port Arthur and down the upper Texas coast to Palacios. Shra/tsra
were beginning to develop along this feature. At 850 mb, a 20-25
kt SE wind was pulling deep moisture into LA and 850 mb dew points
were between 14-15 C across east Texas. In the 500-300 mb layer a
weak low was centered near Beaumont. Last night it looked like the
coastal trough would be further inland, closer to the I-69
corridor and the upper low would also be further west. As a
consequence, it looks like the core of heaviest rain will lie to
the east of the HGX CWA this morning. It won't take much of a
shift west to bring the heavy rain into eastern Harris county. A
ribbon of deeper moisture and best surface streamline convergence
are aimed toward extreme SE TX/SW LA and this looks like the area
that could receive excessive rain this morning and this area is
outlooked in Moderate Risk by WPC for excessive rainfall. There is
still plenty of moisture and lift across SE TX to warrant high
PoPs today and shra/tsra will focus along the coastal trough this
morning and expand inland with heating late this morning into the
afternoon. It's precautionary and probably overkill but will
maintain the Flash Flood Watch as is, but think the flood threat
over inland parts of the watch may be overdone and the flash flood
threat will likely be over well before 00z.
Can't rule out some lingering showers this evening and then
redevelopment prior to sunrise on Tuesday so will maintain chance
PoPs overnight. PW values remain near 2.20 inches and the mid
level circulation remain close so precipitation could develop at
almost anytime. On Tuesday, a weak vort lobe slides SE along the
coast. Would expect showers and thunderstorms over most of the
area with the PVA and PW values near 2.20 inches. The stronger
storms could produce brief heavy rain.
On Wednesday and Thursday, PW values remain around 2.20 inches but
subsidence on the west side of Potential Tropical Storm 7 should
limit convection. Leaned a bit toward the drier ECMWF over the
wetter GFS. The GFS is also showing a heights building to 593 dM
over SE TX and this should also contribute to some subsidence
over the region. The Potential Tropical Storm will move into SE LA
and then track NW toward extreme NW LA by Thursday afternoon.
This system will eventually phase with an approaching mid latitude
trough leaving a general weakness over the central/southern
plains. This should allow for generally diurnally driven
shra/tsra for next weekend. The weakness shrinks early next week
as upper level ridging expands and nudges the trough to the
northeast. 43
MARINE...
Periods of showers and thunderstorms are expected through the
forecast period, with higher coverage of storms expected today as an
area of low pressure moves inland. Locally higher wind speeds, seas,
and reduced visibility can be expected beneath these storms. Light
to moderate onshore flow should prevail through mid week, with
higher wind speeds possible in the early morning hours. Small craft
should currently exercise caution over the Gulf waters through mid
morning. Expect caution flags could be possible in the early morning
hours through Wednesday morning. With a more easterly component to
the wind, tide levels could rise to 3 feet above MLLW over night
Monday and Tuesday. It still looks like we could see a lull in
coverage by mid week, before the potential for showers and
thunderstorms returns due to the influence of Potential Tropical
Cyclone #7. As this system moves northwestward through the Gulf of
Mexico, it could create some swell heading into the mid to late
portions of the week.
Hathaway
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 91 74 87 74 93 / 70 30 50 20 30
Houston (IAH) 86 76 85 76 92 / 70 40 60 20 30
Galveston (GLS) 85 81 84 81 87 / 90 70 70 40 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this evening for the following zones:
Brazoria Islands...Chambers...Coastal Brazoria...Coastal
Galveston...Coastal Harris...Coastal Matagorda...Fort
Bend...Galveston Island and Bolivar Peninsula...Inland
Brazoria...Inland Galveston...Inland Harris...Inland
Matagorda...Matagorda Islands...Montgomery...Northern
Liberty...Polk...San Jacinto...Southern Liberty.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 9 AM CDT this morning
for the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Waters from Freeport
to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
&&
Discussion...43
Aviation/Marine...08Hazardous weather outlook, Sep 3, 3:49 AM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
449 AM CDT Mon Sep 3 2018
TXZ163-164-176-177-195>198-210>212-226-235-041000-
Austin-Brazos-Burleson-Colorado-Grimes-Houston-Inland Jackson-
Madison-Trinity-Walker-Waller-Washington-Wharton-
449 AM CDT Mon Sep 3 2018
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are expected today. Brief
heavy rain is possible in the stronger storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered to numerous showers and thunderstorms are expected
on Tuesday. Another potent and slow moving upper level system
will bring additional showers and thunderstorms to the region next
weekend. Again, some of the rain could be locally heavy.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ330-335-350-355-370-375-041000-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
449 AM CDT Mon Sep 3 2018
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are expected today. Some of
the rain could be locally heavy reducing visibility to below a
nautical mile at times. Wind and seas will be higher in and near
stronger storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Potential Tropical Storm 7 will move into the eastern Gulf of
Mexico and track toward the Louisiana coast by late Wednesday.
The National Hurricane Center is monitoring this system for
possible tropical development. Wind and seas could be higher if
this system develops and mariners should use caution if navigating
Gulf waters next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
TXZ178-179-199-200-213-214-227-236>238-300-313-335>338-436>438-
041000-
Brazoria Islands-Chambers-Coastal Brazoria-Coastal Galveston-
Coastal Harris-Coastal Jackson-Coastal Matagorda-Fort Bend-
Galveston Island and Bolivar Peninsula-Inland Brazoria-
Inland Galveston-Inland Harris-Inland Matagorda-Matagorda Islands-
Montgomery-Northern Liberty-Polk-San Jacinto-Southern Liberty-
449 AM CDT Mon Sep 3 2018
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect through this evening. Scattered
to numerous showers and thunderstorms are expected today. Some of
the rain could be locally heavy. The axis of heaviest rain is
expected to fall along the coast.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered to numerous showers and thunderstorms are expected
on Tuesday. Another potent and slow moving upper level system
will bring additional showers and thunderstorms to the region next
weekend. Again, some of the rain could be locally heavy.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 3, 6:37 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
737 AM CDT MON SEP 3 2018
TXZ237-336-337-436-437-031315-
Inland Brazoria TX-Coastal Matagorda TX-Matagorda Islands TX-
Brazoria Islands TX-Coastal Brazoria TX-
737 AM CDT MON SEP 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BRAZORIA AND EASTERN
MATAGORDA COUNTIES UNTIL 815 AM CDT...
At 736 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Jones Creek, or 9 miles southwest of Freeport, moving
northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lake Jackson, southern Angleton, Freeport, Clute, Surfside Beach,
Richwood, Jones Creek and Oyster Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2883 9558 2915 9546 2905 9522 2904 9523
2903 9522 2903 9523 2900 9524 2901 9523
2904 9519 2903 9518 2886 9538 2886 9540
2887 9539 2888 9539 2887 9541 2886 9541
2885 9546 2880 9555
TIME...MOT...LOC 1236Z 214DEG 13KT 2884 9546
HathawayFlash Flood, Galveston
- When
- September 3, 7:00 AM CST to 2:00 PM CST
- Where
- Galveston County, 2.76 mi W of Jamaica Beach to 1.86 mi NW of Galveston
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 29.186, -95.015
Significant flooding occurred on Galveston Island from Jamaica Beach up into the city of Galveston as over 10 inches of rain fell in some spots. There were numerous road closures with at least one washed out roadway in the town of Jamaica Beach. There were reports of water within some structures.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Illinois, September 3, 20181 death · $25,000 · EF0 · 18 events
- Flash Flooding and Flooding in Wisconsin, September 3 to 10, 2018$2.2 million · 22 events
- Flooding in Kansas, September 3 to 4, 2018$203,000 · 10 events
- Tornadoes in Iowa, September 3, 2018$35,000 · EF1 · 5 events
- Flash Flooding and Flood in Illinois, September 3, 2018$70,000 · 4 events
- Damaging Winds in Michigan, September 3, 2018$62,000 · 52 kt wind · 3 events
- Damaging Winds in Vermont, September 3, 2018$37,000 · 65 kt wind · 3 events
- Damaging Winds in Ohio, September 3, 2018$35,000 · 50 kt wind · 2 events
- Heat in New York, September 3 to 6, 201817 events
- Damaging Winds in New York, September 3, 2018$16,000 · 50 kt wind · 4 events
- Hail in North Dakota, September 3, 20181.5 in hail · 12 events
- Flash Flooding in Pennsylvania, September 3, 2018$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771734.